Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 138, NWS Morristown, TN

July 2, 2002Anderson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2002, 9:35 PM EDT for Anderson County, Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 9:35 PM EDT (01:35 UTC)
Expired
Jul 2, 2002, 10:15 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Anderson County, TN

What was reported inside it

TimeReportWhereRemark
Jul 2, 10:10 PM EDTThunderstorm WindClinton, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2472 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS54 KMRX 030135
SVRMRX
TNC001-030215-
/NEW.KMRX.SV.W.0179.030134-030215/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
934 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE

* UNTIL 1015 PM EDT

* AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF CLINTON...MOVING WEST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLINTON AROUND 945 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

$$

LAT...LON 3604 8402 3613 8406 3616 8428 3597 8425

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:05 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 2, 9:05 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
905 PM EDT TUE JUL 2 2002

CONSIDERABLY MORE STRONG TO SEVERE THUNDERSTORMS THIS EVENING THEN
LAST NIGHT AS VORT MAXES ROTATING SOUTHWEST AROUND UPPER LEVEL RIDGE
OVER THE OHIO RIVER VALLEY AND NORTHEAST STATES CONTINUE. RUC MODEL
INDICATES SHOWERS AND THUNDERSTORMS ACROSS WEST VIRGINIA AND SW
VIRGINIA DEVELOPING WITH ONE VORTICITY MAXIMUM IN WEST VIRGINIA AND
SECOND VORTICITY MAXIMUM MOVING SOUTHWEST ALONG NC/TN BORDER.
MESOETA 02/18Z RUN SHOWS STRONG VORTICITY LOBE ALONG THE
APPALACHIANS FROM WEST VIRGINIA INTO EAST TENNESSEE DURING THE
EVENING THAT WEEKENDS AFTER 03Z. STORMS ARE MOVING SLOWLY SOUTHWEST
AND PRODUCING LOCALLY HEAVY RAINFALL AMOUNTS. WILL KEEP CHANCE TO
SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE NIGHT. FOG MAY BECOME
DENSE IN AREAS THAT RECEIVED THE HEAVIEST RAINFALL THIS EVENING AND
OVERNIGHT.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TD

In the hours before

Local storm report, Jul 2, 8:00 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
800 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    LOUISVILLE                TN   .75 INCH HAIL
07/02/02   BLOUNT                         REPORTED BY SPOTTER.

DAE
Local storm report, Jul 2, 8:10 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
810 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    ELIZABETHTON              TN   WIND DAMAGE
07/02/02   CARTER                         TREES DOWN. REPORTED BY
                                          SPOTTER.

DAE
Local storm report, Jul 2, 8:31 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
831 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    1 E NEWPORT               TN   WIND DAMAGE
07/02/02   COCKE                          TREES DOWN. REPORTED BY
                                          DISPATCH.

DAE
Local storm report, Jul 2, 8:48 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
848 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    COUNTYWIDE                TN   WIND DAMAGE
07/02/02   LOUDON                         TREES DOWN. REPORTED BY
                                          DISPATCH.

DAE
Local storm report, Jul 2, 9:09 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
909 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0841 PM    MORRISTOWN                TN   WIND DAMAGE
07/02/02   HAMBLEN                        TREES DOWN OFF OF KIDWELLS
                                          RIDGE ROAD. REPORTED BY
                                          DISPATCH.

DAE
Local storm report, Jul 2, 9:17 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
917 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    MADISONVILLE              TN   WIND DAMAGE
07/02/02   MONROE                         TREES DOWN. REPORTED BY
                                          DISPATCH.

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:11 PM EDTSevere Thunderstorm WarningMRXHamblen49 min
Jul 2, 8:14 PM EDTSevere Thunderstorm WarningMRXLoudon46 min
Jul 2, 8:33 PM EDTSevere Thunderstorm WarningMRXMonroe42 min
Jul 2, 8:42 PM EDTSevere Thunderstorm WarningMRXRoane48 min
Jul 2, 8:46 PM EDTSevere Thunderstorm WarningMRXGrainger44 min
Jul 2, 10:19 PM EDTSevere Thunderstorm WarningMRXLoudon41 min
Jul 3, 2:42 PM EDTSevere Thunderstorm WarningMRXCarter48 min
Jul 3, 3:01 PM EDTFlash Flood WarningMRXJohnson3 hr
Jul 3, 3:13 PM EDTSevere Thunderstorm WarningMRXUnicoi, Washington62 min
Jul 3, 3:37 PM EDTSevere Thunderstorm WarningMRXSullivan38 min
Jul 3, 4:04 PM EDTSevere Thunderstorm WarningMRXGreene41 min
Jul 3, 4:15 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington45 min
Jul 3, 4:26 PM EDTSevere Thunderstorm WarningMRXHawkins64 min
Jul 3, 4:45 PM EDTSevere Thunderstorm WarningMRXGreene45 min
Jul 3, 5:04 PM EDTSevere Thunderstorm WarningMRXGreene26 min
Jul 3, 5:11 PM EDTSevere Thunderstorm WarningMRXHancock49 min
Jul 3, 6:12 PM EDTSevere Thunderstorm WarningMRXClaiborne48 min
Jul 3, 6:38 PM EDTSevere Thunderstorm WarningMRXUnion52 min
Jul 3, 6:55 PM EDTSevere Thunderstorm WarningMRXKnox50 min
Jul 3, 7:11 PM EDTSevere Thunderstorm WarningMRXAnderson64 min
Jul 3, 7:28 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane62 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.